North Carolina, 2003

Flash Flooding in North Carolina, August 16, 2003

August 16, 2003 · NWS RAH · 2 events in 1 county or zone

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 16, 2:00 AM EST, 7 hours earlier.

Area forecast discussion, Aug 16, 2:00 AM EST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
300 AM EDT SAT AUG 16 2003

HIGH PRESSURE OVER THE AREA WILL BE PUSHED WEST AS LONG WAVE TROUGH
BUILDS DOWN THE ATLANTIC SEABOARD. NOT A BIG PUSH BEHIND THIS SYSTEM SO
TROUGH WILL LINGER OVER THE AREA THROUGH AT LEAST MID-WEEK. WEAK
LIFT... ABUNDANT MOISTURE AND HEAT OF THE DAY WILL BE ENOUGH TO KICKOFF
A SHOWER OR TOO.

AS FOR TODAY... THE PATCHY DENSE FOG MENTIONED IN THE FORECAST WILL BE
DROPPED ON THE NEXT ISSUANCE. TROUGH WILL MOVE TO THE WESTERN PORTION
OF THE CWA TODAY...THEN EAST TONIGHT...WHERE IT WILL BECOME NEARLY
STATIONARY. WEAK LIGHT AND DISTURBANCES MOVING THROUGH THE TROUGH WILL
GIVE US A CONTINUING EPISODE OF SCATTERED SHOWERS AND THUNDERSTORMS.

UPPER LEVEL RIDGE BUILD INTO THE AREA NEAR THE END OF THE FORECAST
PERIOD TO PUSH LONG WAVE TROUGH EAST OF THE AREA.  DRY CONDITIONS WILL
RETURN.

.RAH...NONE.

RHJ
Hazardous weather outlook, Aug 16, 4:54 AM EST, 4 hours 6 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-161150-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
554 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Raleigh/Durham radar (KRAX), 164 km away, was scanning. The volume nearest the first event began at 13:57 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Stanly

When
August 16, 9:00 AM EST to 10:30 AM EST
Where
Stanly County, Albemarle
Reported by
LAW ENFORCEMENT
Coordinates
35.312, -80.251 (the zone’s center; the record gives no point)

Many streets in Albemarle were flooded, with water getting into some businesses. Several water rescues were made along Highway 52.

Flash Flood, Stanly

When
August 16, 6:00 PM EST to 7:00 PM EST
Where
Stanly County, North Portion
Reported by
LAW ENFORCEMENT
Coordinates
35.312, -80.251 (the zone’s center; the record gives no point)

Numerous evacuations were made due to flooding of homes and businesses, and many roads were flooded in Badin and New London.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377044, 5377045.